Troubleshooting Insulin Shots
Giving Yourself Insulin
Now and then, everyone makes a mistake. You might inject too little or too much insulin or find that the insulin you just injected is leaking out! When this happens, don't worry. It'll be ok. Just call your D-team and tell them what's going on. You're at higher risk for hypoglycemia or hyperglycemia so your D-team can help you decide what to do next.
Injected too much insulin
You realize you gave yourself more insulin than you need. It's important to let your parents and a member of your D-team know immediately, especially if you've never done this before.
When you call your D-team, here are some questions you can ask them:
- Should I eat something to cover the extra insulin I took? How much should I eat?
- Should I take my next insulin shot at the same time?
- Should my next insulin dosage be the same as usual or should I lower the dosage?
- Do I need to check my blood glucose more often? How much more often?
- What should I do if I injected too much right before bed? Do I need to stay up all night?
Injected too little insulin
You realize you didn't give yourself enough insulin with your last shot. Time to call your D-Team!
When you call your D-team, here are some questions you can ask them.
- Should I take another shot of insulin?
- How much more insulin should I give myself?
- Is there anything else I can do to make up the insulin I didn't take?
- Should I take my next insulin shot earlier?
- Should I give myself more insulin with my next shot?
- Do I need to check my blood glucose more often? How much more often? What should I do if my blood glucose is reading higher than normal?
Leaking from the injection site
The insulin you just injected is coming back out. This is totally not pleasant. Again, the best thing to do is call your D-team. They may be able to suggest why it’s leaking and how to prevent it from leaking again.
Not feeling well
If you're not feeling well after your insulin injection, check your blood glucose level. You might be feeling symptoms of hypoglycemia or hyperglycemia.
- If you're low (hypoglycemia), drink or eat something with about 15 grams of carbohydrates. Wait 15 minutes then check your blood glucose again to see if it's still low. If it's still low, eat another 15 grams of carbs, wait 15 minutes, then check your blood glucose again.
- If you're high (hyperglycemia) and do not have ketones, try to get some exercise. Be sure to drink plenty of water to stay hydrated.
Whether you're low or high, talk with your D-team about adjusting your treatment so you don't always feel bad after an injection.
Find a Camp Near You
The American Diabetes Association’s Diabetes Camps provide a special time for kids with diabetes — one of the best times of the summer and one campers always remember.Learn More
D-People Unite! Share tips, stories, concerns and everyday stuff with your fellow D-People on the Plaent D Message Boards.Learn More
Kids Like You
Learn about other kids like you.Learn More